Nevada, 2013

Damaging Wind in Nevada, July 4, 2013

July 4, 2013 · NWS LKN · 1 event in 1 county or zone

A Severe thunderstorm produced a wind gust to 64 mph at the Ruby Valley RAWS site on the east side of the Ruby Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A Severe thunderstorm produced a wind gust to 64 mph at the Ruby Valley RAWS site on the east side of the Ruby Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 4, 2:47 PM PST, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 4, 2:47 PM PST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
347 PM PDT THU JUL 4 2013

.SYNOPSIS...AN APPROACHING LOW PRESSURE SYSTEM WILL HELP TO
ENHANCE THUNDERSTORM ACTIVITY THIS AFTERNOON AND AGAIN ON FRIDAY.
THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE OVER THE WEEKEND AND
MAINLY BE CONFINED TO EASTERN NEVADA. TEMPERATURES WILL CONTINUE
TO COOL OVER THE NEXT COUPLE OF DAYS...BUT WILL REMAIN ABOVE
NORMAL FOR THIS TIME OF YEAR.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY. SHORT WAVE MOVING ONTO THE
NORTHERN CA COAST THIS AFTERNOON ENHANCING THUNDERSTORM ACTIVITY
ACROSS FAR WESTERN NV THIS AFTERNOON. THE FOCUS FOR THUNDERSTORM
ACTIVITY WILL BE ACROSS NORTHWEST NV THROUGH THE EVENING AS 50 KT
JET ASSOCIATED WITH THE SHORT WAVE WILL BE ACROSS THAT AREA.
THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS NORTHWEST NV THROUGH
THE NIGHT AS JET REMAINS ACROSS THAT AREA. ON FRIDAY SHORT WAVE
WILL REMAIN STALLED OVER NORTHERN CA PUTTING NORTHERN AND CENTRAL
NV UNDER ITS INFLUENCE WITH 50 TO 60 KT JET ACROSS THE AREA FOR
SCATTERED THUNDERSTORMS, ESPECIALLY ACROSS EASTERN AND CENTRAL
NEVADA. SHORT WAVE BEGINS TO LIFT OUT ON SATURDAY WITH FOCUS FOR
THUNDERSTORM ACTIVITY ACROSS EASTERN NEVADA.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. SOUTHWESTERLY
FLOW OVER THE GREAT BASIN THROUGH THE WEEKEND WITH THE GREAT BASIN
WEDGED BETWEEN A WEAK TROUGH TO THE NORTHWEST AND HIGH PRESSURE
CENTERED ROUGHLY OVER NEW MEXICO. THE RESULTING FLOW WILL PRODUCE
SOME ISOLATED THUNDERSTORM ACTIVITY OVER EAST-CENTRAL AND
NORTHEASTERN NEVADA. STORMS WILL BE RELATIVELY DRY WITH ONLY A FEW
HUNDREDTHS OF AN INCH OF PRECIP EXPECTED. SHOULD SEE A SLOW DECREASE
IN THUNDERSTORMS AS THE LONG TERM PERIOD PROGRESSES AS HIGH PRESSURE
ONCE AGAIN BUILDS UP FROM THE SOUTHEAST. TEMPERATURES WILL BE IN THE
UPPER 80S TO MID 90S MOST AREAS SUNDAY. TEMPERATURES CLIMB ANOTHER
5 DEGREES OR SO NEXT WEEK WITH THE RIDGE BUILDING OVER THE GREAT
BASIN.
&&

.AVIATION...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED OVER MUCH OF THE REGION TODAY AND AGAIN ON FRIDAY. WINDS
WILL BE STRONG IN THUNDERSTORMS...WITH BRIEF HEAVY RAINS
LIKELY...ALONG WITH THE POTENTIAL FOR PEA TO QUARTER SIZED
HAIL...LARGEST OVER NORTHWESTERN NEVADA TODAY. STORMS ARE EXPECTED
TO DIMINISH OVER CENTRAL AND NORTHEASTERN NEVADA LATER THIS
EVENING...BUT MAY CONTINUE THROUGH THE OVERNIGHT HOURS OVER
NORTH-CENTRAL NEVADA...INCLUDING THE KWMC TERMINAL.
&&

.FIRE WEATHER...LOW PRESSURE SYSTEM TO THE WEST WILL CON TINE TO
ENHANCE THUNDERSTORM ACTIVITY THROUGH FRIDAY WITH SCATTERED MOSTLY
DRY THUNDERSTORMS EXPECTED...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THUNDERSTORM ACTIVITY WILL MAINLY BE CONFINED TO
EASTERN NEVADA ON SATURDAY WITH ISOLATED TO SCATTERED STORMS. SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK WILL SEE A MORE TYPICAL SUMMER
PATTERN WITH ISOLATED AFTERNOON AND EVENING THUNDERSTORMS OVER
EASTERN NEVADA.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 11 PM PDT FRIDAY FOR HUMBOLDT COUNTY...
NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER
COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN NYE COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.

&&

91/96/96/91
Hazardous weather outlook, Jul 4, 2:00 AM PST, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
300 AM PDT THU JUL 4 2013

NVZ030-031-033>041-051000-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
300 AM PDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE WEST COAST OF THE
UNITED STATES WILL CONTINUE TO MOVE EAST...WITH AN UPPER RIDGE
CENTERED OVER WESTERN ARIZONA. AN UPPER LEVEL JET WILL COMBINE
WITH MOISTURE AND INSTABILITY IN PLACE TO BRING SCATTERED
THUNDERSTORMS TO THE AREA THIS AFTERNOON. SOME OF THE STORMS MAY
BE STRONG WITH GUSTY OUTFLOW WINDS TO 60 MPH...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND SMALL HAIL. BLOWING DUST MAY BE POSSIBLE
WITH SOME OF THE OUTFLOW WINDS WHICH COULD LIMIT VISIBILITIES TO
ONE MILE OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

A REPEAT PERFORMANCE IS ANTICIPATED FOR FRIDAY WITH SCATTERED
THUNDERSTORMS EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS. SOME
OF THE STORMS COULD BE STRONG AND LONG-LIVED. CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 60 MPH...AND SMALL HAIL ARE POSSIBLE
WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 4, 6:15 PM PST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
715 PM PDT THU JUL 4 2013

NVZ035-050245-
WHITE PINE COUNTY NV-
715 PM PDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHITE PINE COUNTY UNTIL
745 PM PDT...

AT 700 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTHEAST OF SCHELLBOURNE...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN WHITE PINE COUNTY...

&&

LAT...LON 3991 11406 3966 11408 3958 11430 3974 11441
TIME...MOT...LOC 0215Z 242DEG 14KT 3971 11424

JH
Special weather statement, Jul 4, 6:22 PM PST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
722 PM PDT THU JUL 4 2013

NVZ036-050245-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
722 PM PDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER AND
NORTHWESTERN EUREKA COUNTIES UNTIL 745 PM PDT...

AT 716 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARGENTA...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM ALONG WITH FREQUENT LIGHTNING AND BRIEF
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNPHY AND MULE
CANYON RECLAMATION PROJECT AND INTERSTATE 80 BETWEEN BATTLE MOUNTAIN
AND DUNPHY.

&&

LAT...LON 4082 11651 4061 11642 4051 11681 4076 11697
TIME...MOT...LOC 0221Z 251DEG 31KT 4064 11674

RLC
Special weather statement, Jul 4, 6:26 PM PST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
726 PM PDT THU JUL 4 2013

NVZ036-038-050300-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
726 PM PDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND CENTRAL ELKO
COUNTIES UNTIL 800 PM PDT...

AT 722 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALISADE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CARLIN...SOUTH AREA
MINE...EMIGRANT MINE AND ADOBE SUMMIT AND INTERSTATE 80 NEAR CARLIN.

&&

LAT...LON 4093 11588 4074 11574 4044 11615 4079 11638
TIME...MOT...LOC 0225Z 233DEG 32KT 4066 11613

RLC
Special weather statement, Jul 4, 6:34 PM PST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
734 PM PDT THU JUL 4 2013

NVZ030-050330-
HUMBOLDT COUNTY NV-
734 PM PDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
830 PM PDT...

AT 727 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 30 MILES NORTH OF IMLAY...OR 31 MILES WEST OF
WINNEMUCCA...MOVING EAST AT 40 MPH.

EXPECT STRONG OUTFLOW WINDS TO IMPACT THE CRESCENT DUNES FIRE FROM
745 PM UNTIL 830 PM. WIND GUSTS UP TO 40 MPH FROM THE WEST TO
SOUTHWEST. FREQUENT CLOUD TO GROUND LIGHTNING ALONG WITH BRIEF HEAVY
RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CRESCENT DUNES
FIRE...WINNEMUCCA AND WINNEMUCCA AIRPORT.

&&

LAT...LON 4132 11758 4087 11749 4090 11838 4128 11841
TIME...MOT...LOC 0232Z 258DEG 34KT 4109 11825

RLC
Local storm report, Jul 4, 7:49 PM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
849 PM PDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     6 SW WINNEMUCCA         40.90N 117.81W
07/04/2013  M66 MPH          HUMBOLDT           NV   ASOS

&&

DH
Special weather statement, Jul 4, 8:04 PM PST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
904 PM PDT THU JUL 4 2013

NVZ030-050530-
HUMBOLDT COUNTY NV-
904 PM PDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
1030 PM PDT...

AT 900 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES WEST OF IMLAY...OR 40 MILES EAST OF
GERLACH...MOVING EAST AT 60 MPH.

EXPECT A THUNDERSTORM TO REACH THE CRESCENT DUNES FIRE AND COSGRAVE
COMPLEX AT 915 PM AND LAST UNTIL 1030 PM VARIABLE GUSTS UP TO 30 MPH
FROM ARE EXPECTED WITH THIS STORM ALONG WITH BRIEF HEAVY RAIN AND
OCCASIONAL LIGHTNING.

&&

LAT...LON 4112 11777 4087 11766 4089 11875 4102 11874
TIME...MOT...LOC 0403Z 261DEG 51KT 4079 11855

RLC

The radar

The Elko radar (KLRX), 131 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
July 4, 8:28 PM PST to 8:30 PM PST
Where
Elko County, 6.91 mi WSW of Arthur to 6.78 mi WSW of Arthur
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
40.729, -115.251

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456218.